Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 144, NWS Pueblo, CO

September 11, 1997Rio Grande County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 11, 1997, 2:37 PM MDT for Rio Grande County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1997, 2:37 PM MDT (20:37 UTC)
Expired
Sep 11, 1997, 3:15 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 216 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1997-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1997-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 112038 RRA
SVRPUB
COC105-112115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT THU SEP 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN RIO GRANDE COUNTY IN SOUTHERN COLORADO

* UNTIL 315 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY SOUTH OF MONTE VISTA AND HIGHWAY 160 THROUGH 315 PM
  COUNTY ROAD 15 THROUGH 315 PM

* AT 235 PM RADAR SHOWED A SEVERE STORM 6 MILES SOUTHWEST OF MONTE
  VISTA MOVING SOUTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO lSHELTER IMMEDIATELY.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:02 PM MDT, 35 minutes earlier.

Area forecast discussion, Sep 11, 2:02 PM MDT, 35 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU SEP 11 1997

THE FORECAST PROBLEM TONIGHT FOCUSES MAINLY ON A LEE SURFACE
TROUGH ON THE PLAINS AND ITS EFFECT ON THUNDERSTORM INITIATION
AND COVERAGE.

LARGE SCALE ASCENT DIAGNOSED BY THE MODELS IS MAINLY NORTH OF THE
FORECAST AREA AND HOLDS OFF UNTIL LATE IN THE FIRST PERIOD OR
EARLY IN THE SECOND PERIOD.  DIURNALLY DRIVEN THUNDERSTORMS ARE
GOING AS OF EARLY THIS AFTERNOON...WITH A FEW SHOWERS AND
THUNDERSTORMS SURVIVING ONTO THE NEARBY PLAINS.  THERE IS LESS
CIN ON THE PLAINS TODAY WITH TEMPS RUNNING 2-8 DEG WARMER THAN
YESTERDAY AT THE SAME TIME.  THUS...A FEW STORMS WILL LIKELY
DRIFT ONTO THE PLAINS ADJACENT TO THE MOUNTAINS THIS EVENING.
OTHERWISE...A LEE TROUGH AT 1800 UTC EXTENDED FROM WESTERN
NEBRASKA THROUGH EASTERN COLORADO AND INTO THE TEXAS
PANHANDLE...WITH DEWPOINTS IN THE LOWER 60S EAST OF THE TROUGH
AXIS.  THIS TROUGH SHOULD BE A GOOD FOCUSING MECHANISM TO
OVERCOME ANY REMAINING CIN LATE THIS AFTERNOON AND ALLOW
SCATTERED CONVECTION OVER THE FAR EASTERN COUNTIES OF THE
FORECAST AREA THIS EVENING AND POSSIBLY EVEN LATER TONIGHT.

THE ATMOSPHERE DRIES A BIT OVERNIGHT...WHICH WILL TEND TO PROMOTE
RADIATIONAL COOLING...BUT A LEE TROUGH TO THE EAST MAY HELP
ENHANCE THE NORMAL DRAINAGE WINDS ON THE EAST SLOPES AND
PLAINS...WHICH WILL HELP TEMPER COOLING.  FWC GUIDANCE TEMPS
TONIGHT APPEAR TO BE OKAY.  POPS ARE A LITTLE HIGH THOUGH.

HAYNES

In the hours before

Special weather statement, Sep 11, 12:00 PM MDT, 2 hours 37 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU SEP 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE UPPER
ARKANSAS RIVER VALLEY...THE SAN LUIS VALLEY...THE MOUNTAINS AND
THE ADJOINING PLAINS.  A LEE SURFACE TROUGH ON THE PLAINS WILL
HELP KEEP THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON...BUT WILL
ALSO TEND TO FOCUS STORM DEVELOPMENT LATE THIS AFTERNOON AND
EVENING OVER THE FAR EASTERN PLAINS...ESPECIALLY KIOWA...BENT...
PROWERS...AND BACA COUNTIES.

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND SPOTTER
ACTIVATION WILL NOT BE NECESSARY.

HAYNES
Special weather statement, Sep 11, 12:04 PM MDT, 2 hours 33 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU SEP 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE UPPER
ARKANSAS RIVER VALLEY...THE SAN LUIS VALLEY...THE MOUNTAINS AND
THE ADJOINING PLAINS.  A LEE SURFACE TROUGH ON THE PLAINS WILL
HELP KEEP THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON...BUT WILL
ALSO TEND TO FOCUS STORM DEVELOPMENT LATE THIS AFTERNOON AND
EVENING OVER THE FAR EASTERN PLAINS...ESPECIALLY KIOWA...BENT...
PROWERS...AND BACA COUNTIES.

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND SPOTTER
ACTIVATION WILhL NOT BE NECESSARY.

HAYNES
Special weather statement, Sep 11, 2:25 PM MDT, 12 minutes before
COZ066-075-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT THU SEP 11 1997

...STRONG THUNDERSTORMS OVER SOUTHERN COSTILLA COUNTY...

STRONG THUNDERSTORMS WILL CONTINUE MOVING THROUGH SOUTHERN COSTILLA
COUNTY THROUGH 330 PM.

AT 220 PM THUNDERSTORMS EXTENDED FROM 10 MILES EAST OF SAN PEDRO TO
10 WEST OF MESITA.  THE STRONGEST STORM WAS LOCATED 2 MILES WEST OF
MESITA.  THE STORMS WERE MOVING EAST AT 10 MPH.

IF YOU ARE NEAR OR IN THE PATH OF THESE STORMS...EXPECT HEAVY
RAIN...STRONG GUSTY WINDS...AND POSSIBLY SMALL HAIL.
Special weather statement, Sep 11, 2:26 PM MDT, 11 minutes before
COZ066-075-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT THU SEP 11 1997

...STRONG THUNDERSTORMS OVER SOUTHERN COSTILLA COUNTY...

STRONG THUNDERSTORMS WILL CONTINUE MOVING THROUGH SOUTHERN COSTILLA
COUNTY THROUGH 330 PM.

AT 220 PM THUNDERSTORMS EXTENDED FROM 10 MILES EAST OF SAN PEDRO TO
10 WEST OF MESITA.  THE STRONGEST STORM WAS LOCATED 2 MILES WEST OF
MESITA.  THE STORMS WERE MOVING EAST AT 10 MPH.

IF PYOU ARE NEAR OR IN THE PATH OF THESE STORMS...EXPECT HEAVY
RAIN...STRONG GUSTY WINDS...AND POSSIBLY SMALL HAIL.

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.